Cancer Research UK on Google+ Cancer Research UK on Facebook Cancer Research UK on Twitter
 

A quick guide to what's on this page

Breast cancer and menopausal symptoms

Some breast cancer treatments may put you into an early menopause, and you may have symptoms. Hormone therapy can cause menopausal symptoms even in women whose periods stopped some years before they were diagnosed with breast cancer.

Symptoms related to the menopause include

  • Hot flushes and sweats
  • Anxiety
  • Depression
  • A lower sex drive
  • Dry skin
  • Dryness in the vagina
  • Gradual bone thinning (osteoporosis)

HRT after breast cancer

Doctors do not recommend taking hormone replacement therapy (HRT) after breast cancer. This is because HRT may increase the risk that the breast cancer will come back. But some doctors will prescribe HRT for very severe menopausal symptoms.

Other ways of dealing with symptoms

There are other ways of dealing with menopausal symptoms besides HRT. Sometimes your doctor can prescribe other drugs. There are also things you can do for yourself that can help you to deal with hot flushes and sweats, vaginal dryness, and bone thinning.

 

CR PDF Icon You can view and print the quick guides for all the pages in the Living with breast cancer section.

 

 

Why you may have menopause symptoms

Some breast cancer treatments may put you into an early menopause and cause menopausal symptoms. Hormone therapy can cause menopausal symptoms even in women whose periods stopped some years before they were diagnosed with breast cancer.

 

Hormone Replacement Therapy (HRT) after breast cancer

Doctors do not recommend taking hormone replacement therapy after breast cancer. This is because we know that HRT can increase the risk that the breast cancer will come back. It also increases the risk of developing another breast cancer. But some doctors will prescribe HRT, particularly if you are having very severe menopausal symptoms.

 

Common menopause symptoms

Symptoms you may have that are related to the menopause include

  • Hot flushes and sweats
  • Anxiety
  • Depression
  • Lowered sex drive (libido)
  • Dry skin
  • Dryness in the vagina
  • Bone thinning (osteoporosis) over some years

HRT is the only way to completely get rid of menopausal symptoms. This is particularly true with mood changes and lowered sex drive. But there are ways of reducing other symptoms. Below, you can find out about ways of dealing with flushes, vaginal dryness and bone thinning when you can't take HRT.

 

Coping with hot flushes and sweats

To reduce the number or severity of flushes, you can try the following suggestions

  • Cut out coffee, tea and nicotine
  • Keep your room cool – use a fan if necessary
  • Spray your face with a cool water atomiser
  • Wear several layers of light clothing that you can easily take off or put back on
  • Wear natural fibres such as silk or cotton instead of man made fabrics
  • Cut down on alcohol
  • Sip cold or iced drinks
  • Have a lukewarm shower or bath instead of a hot one
  • If you sweat a lot at night, put a towel on your bed so you can easily change if it gets wet
  • If you are taking tamoxifen, you could try taking half the dose in the morning and half in the evening
  • Acupuncture
  • Ask your doctor if you can try medicines to help

Low dose progesterone tablets have been shown to reduce the number of flushes. And to make them milder. Recent research has shown that some anti depressant drugs can help with hot flushes. Low doses of an anti depressant called venlafaxine (Efexor) may be helpful. This can cause side effects, such as feeling sick, a dry mouth, and loss of appetite. Other antidepressants include fluoxetine (Prozac) or paroxetine (Seroxat), but you can't take them if you are having tamoxifen treatment. These drugs may help to reduce menopausal hot flushes by two thirds (so if you have 30 flushes a day, you could have as few as 10). But these tablets can take at least 3 to 4 weeks to work. 

There are a number of other drugs that are sometimes offered to women with breast cancer who have hot flushes. Your doctor will fully discuss with you their possible side effects before prescribing them. A drug called clonidine (Catapres, Dixarit) may help with hot flushes, but it takes a few weeks to work and may not help some women at all. It can cause constipation, skin problems and drowsiness. 

An anti epileptic drug called gabapentin is sometimes used to reduce hot flushes. Gabapentin side effects can include diarrhoea, indigestion and nausea. A drug called pregabalin (also used to control nerve pain or epilepsy) can reduce the number and severity of hot flushes for some women. It can cause side effects, such as dizziness, weight gain, sleepiness, coordination difficulties, trouble concentrating, and blurred or double vision in some women. But these side effects are usually mild. 

We have further information about dealing with hot flushes and sweats.

 

Coping with vaginal dryness

If you have vaginal dryness you can try the following products to help provide moisture and lubrication.

  • KY jelly
  • Silk
  • A non hormonal moisturiser called Replens that you use 3 times a week
  • Creams or pessaries containing oestrogen

Very little of the oestrogen in the creams and pessaries is absorbed. So it is unlikely to affect your breast cancer. But check with your specialist before you use them. We have more information about dealing with vaginal dryness.

 

Bone thinning and early menopause

Any cancer treatment that leads to lower than normal oestrogen levels in women can increase the risk of bone thinning (osteoporosis). So you could be more at risk than average if you’ve had any of the following treatments.

  • Chemotherapy that has caused an early menopause
  • Hormone therapy with drugs called LHRH analogues (for example, Zoladex)
  • Hormone therapy with drugs called aromatase inhibitors (for example, anastrozole, exemestane or letrozole)
  • Your ovaries removed before you had your natural menopause

If your menopause has been brought on early, because of your treatment, or you are starting to take aromatase inhibitors or an LHRH analogue drug, then you need to have a DEXA scan to check your bone density. If you've had your menopause and you are taking tamoxifen, you have less of a risk of bone problems. 

Exercise is the only way to build up your bones again. This needs to be exercise that puts pressure on your bones (weight bearing exercise). Swimming does not help because you are supported by the water. Walking, cycling or exercise in the gym can all help. 

We have detailed information about osteoporosis risk and hormone therapy.

 

More information about menopausal symptoms

There is detailed information in our hormone symptoms section including information about the different symptoms and how to cope with them.

Rate this page:
Submit rating

 

Rated 5 out of 5 based on 13 votes
Rate this page
Rate this page for no comments box
Please enter feedback to continue submitting
Send feedback
Question about cancer? Contact our information nurse team

No Error

Updated: 6 August 2014